Hail, Lincoln
- When
- April 22, 3:40 PM CST
- Where
- Lincoln County, Taft
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.020, -86.730
One inch diameter hail was reported.
Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. One supercell tracked across Lincoln County producing copius amounts of large hail, in some cases covering the ground heavily.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Numerous showers and thunderstorms moved into and developed over north Alabama in an unstable and moderately sheared environment. One supercell tracked across Lincoln County producing copius amounts of large hail, in some cases covering the ground heavily.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 1:29 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 229 PM CDT Sat Apr 22 2017 .NEAR TERM...(Now through Tonight) Issued at 215 PM CDT Sat Apr 22 2017 Surface analysis this afternoon shows a low with attendant cold front gradually moving eastward through MS at the moment. Ahead of this system over the CWA, southerly flow is gaining a westerly component with the front inching closer. Plenty of low level moisture is in place this afternoon with Td generally in the low to mid 60s. Temps across the area and trying to bump up into the mid 70s but are being inhibited by cloud cover increasing to the west. Guidance continues to indicate some potential today for strong to severe storms to develop out ahead of the front if convection is able to initiate within a favorable airmass. Current forecast will show a gradual increase in convection across the CWA now through this evening and thunderstorm develop is expected to initiate west of I65, given current instability trends, and progress eastward today. Main threats continue to be strong wind gusts and hail, based off model soundings showing favorable mid level lapse rates. Shear is fairly limited for a higher tornado threat but cannot rule out a brief spin up. .SHORT TERM...(Sunday through early Monday) With the surface boundary shifted east of the CWA, lingering showers on the back side of the surface low will impact the area early Sunday morning, mainly before sunrise. Models are in a decent agreement showing the system slowing down around the AL/GA line. This will keep the rain threat in the forecast for much of the day tomorrow, with a focus over the eastern zones. Drier air behind the system will be quick to spread over the area from W-E as the system drifts out of the region by the early evening hours, ending rain chances. We will see some cold air advection behind this front, so expecting highs only in the low to mid 60s on Sunday with lows dropping into the upper 40s to low 50s on Monday morning. .LONG TERM...(Monday through Friday) The extended forecast starts out with near normal temps on Monday as northerly winds continue behind the exiting cut off low. The work week will start off with temps in the upper 60s to lower 70s and overnight lows in the lower 50s and decreasing clouds thanks to that cooler and drier air. As a ridge begins to build behind the departing low, skies will become mostly clear and temps will be on the rise. Southerly flow returns on Tuesday but as the pressure gradient tightens ahead of the next system, expect breezy southerly flow on Wednesday. Combined with the ridge still over portions of the area, temps will rebound into the lower 80s by Wednesday afternoon. As the next system swings out of the Plains and up towards the Great Lakes, it will deamplify and push the ridge off to our NE. The accompanying sfc low will bring a 'cold' front into the TN Valley Wed Night into Thursday and bring some showers and thunderstorms. No severity concern with these storms at this time as the convection along front will be falling apart as it moves southeastward across the area. What is left of the front will be lifted back northward on Friday as high pressure off the east coast strengthens. By the end of the week, temps will be in the mid 80s with a lingering slight chance of showers and thunderstorms. Saturday will feel much like Friday, slight chance of showers and storms, highs in the mid 80s, but the system coming out of the Rockies will push this ridge back out into the Atlantic by Sunday providing a better chance of precipitation across the board. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Apr 22 2017 Main concern this afternoon will be the potential for showers and thunderstorms pushing into the vicinity of the terminals. An area of showers and embedded storms is currently drifting toward NW AL from the west. Assuming the atmosphere continues to destabilize ahead of a cloud shield covering N. MS and W. TN, expect thunderstorms to impact MSL by 20Z and HSV by 21Z and linger through sunset. VCSH will possible overnight with MFVR vsby before sunrise. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Barron SHORT TERM...Barron LONG TERM...JMS AVIATION...Barron For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 1138 AM CDT Sat Apr 22 2017 ALZ001>010-016-TNZ076-096-097-230015- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1138 AM CDT Sat Apr 22 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Stronger and more numerous thunderstorms are expected to develop and move across the region this afternoon and evening, just ahead of and along an eastward moving cold front. Some of these storms could be strong to severe, with large hail and damaging wind gusts the primary threats. These storms should quickly move off to the east and end by late Saturday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered thunderstorms will be possible on Wednesday night into Thursday, as another weak cold front approaches the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon and evening. RSB
Special Weather Statement
National Weather Service Huntsville AL
343 PM CDT SAT APR 22 2017
ALZ004-007-222115-
Lawrence AL-Morgan AL-
343 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hartselle, Moulton, Trinity, Hillsboro, Speake, Wren, Landersville,
Neel, Bankhead National Forest and Chalybeate Springs.
LAT...LON 3442 8753 3467 8714 3441 8697 3430 8736
3430 8740
TIME...MOT...LOC 2043Z 239DEG 49KT 3438 8740
LNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
354 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 3 NNE HALLTOWN 34.50N 88.04W
04/22/2017 FRANKLIN AL EMERGENCY MNGR
DEBRIS REPORTED FALLING AT INTERSECTION 247 AND 23.
DAMAGE REPORTED AT THE SHILOH BAPTIST CHURCH. DEBRIS
SIGNATURE ON RADAR. RELAYED BY MEDIA AND EMA.
&&
JMSSpecial Weather Statement
National Weather Service Huntsville AL
406 PM CDT SAT APR 22 2017
ALZ001-002-222130-
Lauderdale AL-Colbert AL-
406 PM CDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND EAST CENTRAL
COLBERT COUNTIES UNTIL 430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Underwood-Petersville, or near Florence, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Lexington, St. Florian, Underwood-Petersville and Anderson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3496 8787 3500 8767 3500 8725 3487 8721
3483 8722 3480 8735 3480 8742 3479 8743
3472 8780
TIME...MOT...LOC 2106Z 252DEG 39KT 3484 8772
70/DDSpecial Weather Statement National Weather Service Huntsville AL 437 PM CDT SAT APR 22 2017 ALZ001-005-222215- Lauderdale AL-Limestone AL- 437 PM CDT SAT APR 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 515 PM CDT... At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near Lexington, or 18 miles northwest of Athens, moving east at 60 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lexington, Elkmont, Anderson, Lester, Good Springs, Mt Rozell, Whitehead, Cairo and Leggtown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3499 8699 3490 8697 3483 8736 3500 8741 TIME...MOT...LOC 2137Z 255DEG 51KT 3495 8726 70/DD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
438 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 NE BELGREEN 34.50N 87.84W
04/22/2017 E1.00 INCH FRANKLIN AL EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED
&&
JMSThe Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
One inch diameter hail was reported.
One inch diameter hail was reported.
Golf ball sized hail was reported. Window screens were knocked out of homes.
A large tree was knocked down.
A canopy above a gas station was blown off.
Half-dollar sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684648, 684649, 684650, 684653, 684654, 684652.